Missouri, 2011

Hail in Missouri, June 1, 2011

June 1, 2011 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced a report of golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced a report of golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 4:45 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 1, 4:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT WED JUN 1 2011

...UPDATE TO AVIATION...

.DISCUSSION...

PRIMARY FOCUS FOR THIS FORECAST REMAINED CENTERED ON CHANCES FOR
THUNDERSTORMS TODAY AND HEAT AND HUMIDITY FOR THE REST OF THE WEEK
THROUGH EARLY NEXT WEEK.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON ALONG THE
WARM FRONT THAT WAS LIFTING SLOWLY NORTH ACROSS NORTHEASTERN
KANSAS AND SOUTHERN MISSOURI. CAPE VALUES AROUND 3000 J/KG ALONG
WITH LITTLE REMAINING OF THE CAP LEFT. THERE WOULD BE THE
POSSIBILITY OF DOWNBURST WINDS AND HAIL UP TO QUARTERS IN SIZE AS
FREEZING LEVELS REMAIN FAIRLY HIGH. WARM AIR AND LOW LEVEL
MOISTURE ADVECTION WILL CONTINUE INTO THIS EVENING WITH THE BEST
CHANCES FOR STORMS ALONG THE FRONTAL BOUNDARY. THE LIMITED FLOW
THROUGH MUCH OF THE COLUMN PRODUCES STORM MOTIONS OF 270 AT 6KTS.
THIS WOULD INDICATE THE POTENTIAL FOR SOME LOCALIZED FLASH
FLOODING AS WELL.

THE FRONT WILL CONTINUE TO LIFT NORTH AS UPPER LEVEL RIDGING BUILDS
OVER THE REGION AND WARM AND HUMID AIR MOVES INTO THE REGION FOR
THE REMAINDER OF THE WEEK AND THROUGH THE WEEKEND. THIS WILL BRING
RATHER SUMMER LIKE CONDITIONS TO THE OZARKS WITH HEAT INDEX VALUES
CLIMBING INTO THE MIDDLE 90S AT TIMES THROUGH THE START OF NEXT WEEK.
LIMITED MID LEVEL MOISTURE WILL ACT TO SUPPRESS CONVECTION THROUGH
MUCH OF THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.
HOWEVER...AN ISOLATED PULSE TYPE STORM OF TWO OR SCATTERED
AFTERNOON SHOWERS ARE NOT OUT OF THE QUESTION...BUT COVERAGE AND
POTENTIAL ARE TOO LIMITED TO PUT IN THE FORECAST AT THIS POINT WITH
NO SIGNIFICANT BOUNDARIES OR FORCING MECHANISMS EXPECTED. SOME MID
LEVEL MOISTURE DOES TRY TO MOVE OVER THE AREA LATE SUNDAY WHICH
COULD PROVIDE FOR A LITTLE MORE CHANCE FOR CONVECTION...BUT WILL
HOLD OF FOR NOW ON ADDING RAIN CHANCES.

THE RIDGE DOES BEGIN TO MOVE ON MONDAY AS A UPPER LEVEL STORM
SYSTEM DIGS ACROSS THE WEST COAST TO START NEXT WEEK. THIS UPPER
LOW..ALONG WITH A REINFORCING ONE LATE TUESDAY...WILL EVENTUALLY
BEGIN TO FLATTEN THE RIDGE AND SHIFT THE PEAK OF THE RIDGE EAST OF
THE OZARKS REGION. WHILE THIS WILL LIKELY NOT LOWER TEMPERATURES
MUCH...IT WOULD PLACE THE REGION IN THE VICINITY OF SOUTHWESTERLY
FLOW AND THE NEXT BEST CHANCE FOR STORMS.

HATCH

&&

.AVIATION...
/ISSUED 541 PM CDT WED JUN 1 2011/

FOR THE 02/0000Z KSGF/KJLN/KBBG TAFS...ISOLD TSTMS OVER SW MO
SHOULD WEAKEN WITH THE LOSS OF DAYTIME HEATING...OTHERWISE A LOT
OF MID AND HIGH LEVEL CLOUDINESS WILL AFFECT THE REGION OVERNIGHT.
CAN'T RULE OUT SOME LIGHT MVFR FOG/HAZE AT AROUND
SUNRISE 10Z-13Z...OTHERWISE VFR CONDITIONS ARE EXPECTED WITH A
LIGHT S-SE WIND.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 11:36 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT WED JUN 1 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1236 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED HAIL RISK.
  LIMITED FLASH FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES ARE EXPECTED TO WARM INTO THE MIDDLE 90S
  ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI THIS AFTERNOON.

  A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
  EARLY THIS EVENING. THE MAIN THREATS WITH THESE STORMS WILL
  BE DAMAGING MICROBURST WINDS TO 60 MPH...SMALL HAIL...AND
  FREQUENT LIGHTNING STRIKES. DUE TO THE EXPECTED SLOW MOVEMENT
  OF STORMS...THERE IS ALSO A LIMITED RISK FOR LOCALIZED FLASH
  FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL BE POSSIBLE
  EACH AFTERNOON FROM LATE THIS WEEK INTO EARLY NEXT WEEK.

  THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS AROUND THE
  MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 1, 1:19 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT WED JUN 1 2011

KSZ073-011945-
BOURBON KS-
219 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BOURBON COUNTY UNTIL
245 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FULTON...OR 11 MILES NORTH OF FORT SCOTT...
MOVING NORTH AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FULTON AND HAMMOND.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3804 9479 3805 9464 3804 9462 3791 9461
      3791 9462 3793 9481
TIME...MOT...LOC 1919Z 190DEG 8KT 3801 9470

SCHAUMANN
Local storm report, Jun 1, 1:30 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             FULTON                  38.01N 94.72W
06/01/2011  E1.00 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

JSS
Special weather statement, Jun 1, 1:49 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED JUN 1 2011

KSZ073-MOZ066-012015-
BOURBON KS-VERNON MO-
249 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BOURBON AND
NORTHWESTERN VERNON COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF STOTESBURY...OR 12 MILES
NORTH OF FORT SCOTT...MOVING NORTH AT 5 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FULTON...HAMMOND...RICHARDS AND
STOTESBURY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3804 9475 3805 9464 3804 9463 3806 9462
      3806 9448 3790 9455 3794 9477
TIME...MOT...LOC 1949Z 194DEG 4KT 3801 9463

SCHAUMANN
Special weather statement, Jun 1, 4:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT WED JUN 1 2011

KSZ073-MOZ066-012230-
BOURBON KS-VERNON MO-
501 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BOURBON AND
NORTHWESTERN VERNON COUNTIES UNTIL 530 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF FULTON...OR 11 MILES SOUTHEAST OF
PLEASANTON...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FULTON.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3805 9474 3805 9464 3804 9463 3806 9462
      3806 9444 3802 9450 3798 9479
TIME...MOT...LOC 2201Z 219DEG 8KT 3805 9460

BOXELL
Special weather statement, Jun 1, 5:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT WED JUN 1 2011

MOZ066-012330-
VERNON MO-
604 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERNON COUNTY UNTIL 630 PM
CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WALKER...OR 6 MILES
NORTHEAST OF NEVADA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HARWOOD...HORTON...METZ...NEVADA...SCHELL
CITY AND WALKER.

PEOPLE IN NORTHERN VERNON COUNTY...INCLUDING WALKER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3807 9453 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9413 3804 9411 3804 9406
      3797 9406 3786 9412 3783 9437 3803 9457
TIME...MOT...LOC 2305Z 207DEG 17KT 3794 9429

BOXELL

The radar

The Pleasant Hill radar (KEAX), 95 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vernon

When
June 1, 5:30 PM CST
Where
Vernon County, 1.29 mi ENE of Harwood
Measured
1.75 in hail
Reported by
Public
Coordinates
37.960, -94.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298919.